A controlled study comparing visual function in patients treated with vigabatrin and tiagabine

Gregory Krauss, M. A. Johnson, S. Sheth, Neil R Miller

Research output: Contribution to journalArticle

Abstract

Objective: Vigabatrin treatment is frequently associated with irreversible retinal injury and produces retinal electrophysiological changes in nearly all patients. Concern has been raised that tiagabine and other antiepilepsy drugs (AEDs) that increase brain γaminobutyric acid (GABA) might produce similar electrophysiological and clinical changes in visual function. The study compared visual function between groups of patients with epilepsy treated long term with tiagabine, vigabatrin, and patients treated with other AEDs. Methods: A cross sectional study comparing visual acuity, colour vision, static and kinetic perimetry, and electroretinograms between groups of patients treated with tiagabine, vigabatrin, and other AEDs (control patients). Patients were adults receiving stable AED treatment for >6 months. Results: Vigabatrin treated patients had marked visual field constrictions in kinetic perimetry (mean radius 39.6°OD, 40.5°OS), while tiagabine patients had normal findings (mean 61°OD, 62°OS) (differences OD and OS, p=0.001), which were similar to epilepsy control patients (mean 60°OD, 61°OS). Vigabatrin patients had abnormal electroretinographic photopic B wave, oscillatory, and flicker responses, which correlated with visual field constrictions. These electroretinographic responses were normal for tiagabine patients and control patients. Patients were treated with vigabatrin for a median of 46 months compared with 29 months for tiagabine. Patients taking other AEDs that may change brain GABA had normal visual function. Conclusion: Unlike vigabatrin, tiagabine treatment is associated with normal electroretinography and visual fields and ophthalmological function similar to epilepsy control patients. Differences between vigabatrin and other GABA modulating AEDs in retinal drug concentrations and other effects might explain why tiagabine increases in GABA reuptake do not cause retinal injury.

Original languageEnglish (US)
Pages (from-to)339-343
Number of pages5
JournalJournal of Neurology Neurosurgery and Psychiatry
Volume74
Issue number3
DOIs
StatePublished - Mar 1 2003

Fingerprint

Vigabatrin
gamma-Aminobutyric Acid
Visual Fields
Pharmaceutical Preparations
Epilepsy
Visual Field Tests
tiagabine
Constriction
Aminobutyrates
Electroretinography
Color Vision
Drug and Narcotic Control
Wounds and Injuries
Brain

ASJC Scopus subject areas

  • Neuropsychology and Physiological Psychology
  • Neuroscience(all)
  • Psychiatry and Mental health

Cite this

A controlled study comparing visual function in patients treated with vigabatrin and tiagabine. / Krauss, Gregory; Johnson, M. A.; Sheth, S.; Miller, Neil R.

In: Journal of Neurology Neurosurgery and Psychiatry, Vol. 74, No. 3, 01.03.2003, p. 339-343.

Research output: Contribution to journalArticle

@article{69f20a3aae724545b62f560efdf9ac61,
title = "A controlled study comparing visual function in patients treated with vigabatrin and tiagabine",
abstract = "Objective: Vigabatrin treatment is frequently associated with irreversible retinal injury and produces retinal electrophysiological changes in nearly all patients. Concern has been raised that tiagabine and other antiepilepsy drugs (AEDs) that increase brain γaminobutyric acid (GABA) might produce similar electrophysiological and clinical changes in visual function. The study compared visual function between groups of patients with epilepsy treated long term with tiagabine, vigabatrin, and patients treated with other AEDs. Methods: A cross sectional study comparing visual acuity, colour vision, static and kinetic perimetry, and electroretinograms between groups of patients treated with tiagabine, vigabatrin, and other AEDs (control patients). Patients were adults receiving stable AED treatment for >6 months. Results: Vigabatrin treated patients had marked visual field constrictions in kinetic perimetry (mean radius 39.6°OD, 40.5°OS), while tiagabine patients had normal findings (mean 61°OD, 62°OS) (differences OD and OS, p=0.001), which were similar to epilepsy control patients (mean 60°OD, 61°OS). Vigabatrin patients had abnormal electroretinographic photopic B wave, oscillatory, and flicker responses, which correlated with visual field constrictions. These electroretinographic responses were normal for tiagabine patients and control patients. Patients were treated with vigabatrin for a median of 46 months compared with 29 months for tiagabine. Patients taking other AEDs that may change brain GABA had normal visual function. Conclusion: Unlike vigabatrin, tiagabine treatment is associated with normal electroretinography and visual fields and ophthalmological function similar to epilepsy control patients. Differences between vigabatrin and other GABA modulating AEDs in retinal drug concentrations and other effects might explain why tiagabine increases in GABA reuptake do not cause retinal injury.",
author = "Gregory Krauss and Johnson, {M. A.} and S. Sheth and Miller, {Neil R}",
year = "2003",
month = "3",
day = "1",
doi = "10.1136/jnnp.74.3.339",
language = "English (US)",
volume = "74",
pages = "339--343",
journal = "Journal of Neurology, Neurosurgery and Psychiatry",
issn = "0022-3050",
publisher = "BMJ Publishing Group",
number = "3",

}

TY - JOUR

T1 - A controlled study comparing visual function in patients treated with vigabatrin and tiagabine

AU - Krauss, Gregory

AU - Johnson, M. A.

AU - Sheth, S.

AU - Miller, Neil R

PY - 2003/3/1

Y1 - 2003/3/1

N2 - Objective: Vigabatrin treatment is frequently associated with irreversible retinal injury and produces retinal electrophysiological changes in nearly all patients. Concern has been raised that tiagabine and other antiepilepsy drugs (AEDs) that increase brain γaminobutyric acid (GABA) might produce similar electrophysiological and clinical changes in visual function. The study compared visual function between groups of patients with epilepsy treated long term with tiagabine, vigabatrin, and patients treated with other AEDs. Methods: A cross sectional study comparing visual acuity, colour vision, static and kinetic perimetry, and electroretinograms between groups of patients treated with tiagabine, vigabatrin, and other AEDs (control patients). Patients were adults receiving stable AED treatment for >6 months. Results: Vigabatrin treated patients had marked visual field constrictions in kinetic perimetry (mean radius 39.6°OD, 40.5°OS), while tiagabine patients had normal findings (mean 61°OD, 62°OS) (differences OD and OS, p=0.001), which were similar to epilepsy control patients (mean 60°OD, 61°OS). Vigabatrin patients had abnormal electroretinographic photopic B wave, oscillatory, and flicker responses, which correlated with visual field constrictions. These electroretinographic responses were normal for tiagabine patients and control patients. Patients were treated with vigabatrin for a median of 46 months compared with 29 months for tiagabine. Patients taking other AEDs that may change brain GABA had normal visual function. Conclusion: Unlike vigabatrin, tiagabine treatment is associated with normal electroretinography and visual fields and ophthalmological function similar to epilepsy control patients. Differences between vigabatrin and other GABA modulating AEDs in retinal drug concentrations and other effects might explain why tiagabine increases in GABA reuptake do not cause retinal injury.

AB - Objective: Vigabatrin treatment is frequently associated with irreversible retinal injury and produces retinal electrophysiological changes in nearly all patients. Concern has been raised that tiagabine and other antiepilepsy drugs (AEDs) that increase brain γaminobutyric acid (GABA) might produce similar electrophysiological and clinical changes in visual function. The study compared visual function between groups of patients with epilepsy treated long term with tiagabine, vigabatrin, and patients treated with other AEDs. Methods: A cross sectional study comparing visual acuity, colour vision, static and kinetic perimetry, and electroretinograms between groups of patients treated with tiagabine, vigabatrin, and other AEDs (control patients). Patients were adults receiving stable AED treatment for >6 months. Results: Vigabatrin treated patients had marked visual field constrictions in kinetic perimetry (mean radius 39.6°OD, 40.5°OS), while tiagabine patients had normal findings (mean 61°OD, 62°OS) (differences OD and OS, p=0.001), which were similar to epilepsy control patients (mean 60°OD, 61°OS). Vigabatrin patients had abnormal electroretinographic photopic B wave, oscillatory, and flicker responses, which correlated with visual field constrictions. These electroretinographic responses were normal for tiagabine patients and control patients. Patients were treated with vigabatrin for a median of 46 months compared with 29 months for tiagabine. Patients taking other AEDs that may change brain GABA had normal visual function. Conclusion: Unlike vigabatrin, tiagabine treatment is associated with normal electroretinography and visual fields and ophthalmological function similar to epilepsy control patients. Differences between vigabatrin and other GABA modulating AEDs in retinal drug concentrations and other effects might explain why tiagabine increases in GABA reuptake do not cause retinal injury.

UR - http://www.scopus.com/inward/record.url?scp=0037373430&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0037373430&partnerID=8YFLogxK

U2 - 10.1136/jnnp.74.3.339

DO - 10.1136/jnnp.74.3.339

M3 - Article

C2 - 12588920

AN - SCOPUS:0037373430

VL - 74

SP - 339

EP - 343

JO - Journal of Neurology, Neurosurgery and Psychiatry

JF - Journal of Neurology, Neurosurgery and Psychiatry

SN - 0022-3050

IS - 3

ER -